Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Caribou, ME

June 25, 2000Penobscot County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 25, 2000, 6:31 PM EDT for Penobscot County, Piscataquis County, Somerset County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2000, 6:31 PM EDT (22:31 UTC)
Expired
Jun 25, 2000, 7:30 PM EDT
In force
59 min
Issued by
NWS Caribou, ME
Area
Whole counties

Counties Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 126 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 252234
SVRCAR
MEC019-021-025-252330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
631 PM EDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE               
  PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE THIS INCLUDES THE CITIES 
  OF...BAXTER ST PARK AND RIPOGENOUS.

* UNTIL 730 PM EDT

* AT 631 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 25 MILES
  NORTH OF MOOSEHORN CROSSING TO 5 MILES EAST OF CHESUNCOOK...OR FROM
  7 MILES SOUTHWEST OF PORTAGE TO 15 MILES NORTHWEST OF RIPOGENUS...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 700 PM EDT...
  CHESUNCOOK
  TELOS LAKE
  BAXTER ST PARK
  GRAND LAKE MATAGAMON
  MOOSEHORN CROSSING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4657 86917 4591 7003 4559 6926 4640 6844
          4641 6880 4658 6883

MIGNONE
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:28 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 2:28 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
228 PM EDT SUN JUN 25 2000

SYNOPSIS: LOW PRESSURE OVER NORTHWEST NEW YORK WILL TRACK INTO THE
MARITIMES TONIGHT. THEN LOOK FOR WEAK HIGH PRESSURE TO BUILD ACROSS
NORTHERN AND DOWNEAST MAINE ON MONDAY. THIS WILL GIVE WAY TO
INCREASING SOUTHWEST WINDS MONDAY NIGHT AS A COLD FRONT APPROACHES
THE REGION ON TUESDAY.

TECHNICAL DISCUSSION: WILL KEEP MENTION OF TSTMS IN ZONES THRU THIS
EVE ACROSS ALL OF THE FA GIVEN THE FAIRLY CLOSE PROXIMITY OF THE TOR
WATCH TO OUR SW. CAPES LESS THAN 500 J/KG AND LITTLE IN THE WAY OF
SUNSHINE THOUGH INDICATE LITTLE CHC OF STRONG TSTMS PRIOR TO THE MID
LVL S/WV EXITING NE OF OUR FA LATER TNGT. ALL MODELS IN AGREEMENT
THIS RUN THAT THE BEST QPF WILL BE ACROSS THE XTRM NW WHERE MORE
THAN AN INCH OF RNFL COULD FALL...WITH AMOUNTS SHARPLY LOWER AS ONE
WORKS SE INTO THE DOWNEAST AREA. TIMING OF THE RNFL WILL FACILITATE
THE NEED OF SPLITTING PD 1 FOR THE NW ZONE GROUP...OTHERWISE...WENT
SOMEWHAT ABV FWC GUIDANCE POPS TNGT.

STRONG DOWNGLIDE ADVERTISED BY THE MODELS LATE TNGT SHOULD GIVE
PARTIAL CLEARING TO MOST OF THE AREA BY DAYBREAK...WHICH IS FASTER
THAN ADVERTISED BY THE MODELS YESTERDAY. WITH THE EXPECTATION OF SFC
WINDS SLACKENING OFF...WE WILL MENTION PATCHY FOG LATE ACROSS ALL
AREAS...WITH WRLY COMP BL WINDS HOPEFULLY KEEPING FOG FROM BECOMING
DEEP AND MORE WIDESPREAD.

MON SHOULD BE PARTLY TO MOSTLY SUNNY AND WARM GIVEN SW SFC WINDS
AND ETA 925 MB TEMPS OF +21 TO +22 DEG C ACROSS MOST OF THE FA.
ETA SFC DEWPOINTS ARE PROGGED TO FALL DURING THE AFT IN NE ME
LIKELY AS RESULT OF DOWNSLOPING LLVL WINDS...SO SEE NO REASON
WHY AREAS N OF THE IMMEDIATE COASTLINE AND W OF THE MTNS SHOULD
NOT REACH HIGH TEMPS OF MID 80S ATTM.

INCREASING SSW GRAD FLOW COULD BRING SOME ATL STRATUS NWRD INTO THE
DOWNEAST COUNTIES LATE MON NGT PRIOR TO PERHAPS...MORE IMPORTANT
CONVECTION ON TUE AS A STRONGER COLD FRONT SWEEPS EWRD ACROSS THE
FA DURING THE LATE AFT AND EVE. THE TIMING OF THIS FRONT THIS MODEL
RUN LOOKS FAVORABLE TO UTILIZE MAX HEATING AND HIGH SFC DEWPOINTS
FOR THE POSSIBILITY OF SVR TSTM DEVELOPMENT...AND THIS WILL HAVE TO
BE MONITORED WITH SUBSEQUENT RUNS. WILL GO SIG ABV FWC POPS THIS PD.

COASTAL WATERS: WILL ISSUE THE CWF THIS AFT WITH AN SCA FOR MAINLY
THIS EVE...AFTERWARDS...WE XPCT SFC WINDS TO DIMINISH LATER TNGT AS
THEY VEER. ETA BL PROGS SHOW WINDS POSSIBLY INCREASING BACK TO SCA
STRENGTH BY TUE AFT IN ADVANCE OF THE NEXT COLD FRONT.

EXTENDED: TDYS MEAN SCENARIO OF THE MED RANGE MODELS GIVES THE FA
PARTIAL CLEARING LATE TUE NGT AND FAIR/COOLER WX ON WED AND THU
BEFORE A S/WV ORGANIZING IN THE LOWER GREAT LKS/UPPER OH VALLEY
BRINGS THE POSSIBILITY OF SHWRS ON FRI. UNCERTAIN OF THE TIMING
OF THE THIS SYSTEM...SINCE TDYS MED RANGE MODELS ARE 24 HRS SLOWER
THAN YESTERDAY...TYPICAL OF AN UPPER FLOW REGIME FEATURING FAST
WRLYS ALF.

CCF: CAR BT 058/085 063/082 054 04712  333/432/00/11
     BGR BT 062/085 064/083 059 04512  333/432/00/12

.CAR...SCA.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:22 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot53 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.